DEAR DR. ROACH: My wife is 69 and in very good health, exercising at least two hours a day. She has suffered from “knots in the back” for over 10 years. It is extremely painful, often bringing her to tears. It comes on suddenly at any time of the day or night, and lasts hours, days and occasionally weeks. She has been to several physicians, whose recommendations are to “live with it.” She has tried chiropractic, massage therapy, prescription and OTC painkillers, stretching and home massage, all to no avail. I cannot see the knots, but I can feel a tightness when I attempt to rub them out, which usually does nothing. A glass of wine is the only reliable relief, and it lasts only a few hours. Is there any recourse to this condition? — J.P.
ANSWER: I am sure you and your wife must be frustrated.
The fact that it comes on suddenly, can be felt as tightness and gets a bit better with alcohol makes me strongly suspect she is having muscle spasms. These most often come on in the legs and feet, but they can affect the back too.
Two hours a day of exercising sounds like a lot, and she may be overexercising some muscles, while possibly not exercising others. This can lead to imbalances in muscle strength. Another common problem stemming from exercising is inadequate stretching. Stretching is the first place to start for many people with muscle cramps. A physical therapist or physiatrist may be of immense benefit, and she should explain in detail what her exercise regimen is. We are taught to think carefully of the mechanism of injury, and I am concerned the exercise may be that injury.
Abnormalities in electrolytes (blood salts, especially potassium, sodium, magnesium and phosphate) are only rarely the cause, although many people write me that they have been helped by taking one or more of these. Primary muscle diseases, side effects from medications and inadequate hydration are possible, but also unlikely.
In absence of detailed knowledge about her exercise regimen, I’d recommend she try backing off a bit, maybe using ice after exercise, stretching the back under supervision and trying a hot bath or shower before bed.
DEAR DR. ROACH: In a recent column, you discussed the effect of ibuprofen on men with an enlarged prostate. I am a 78-year-old who runs 15-20 miles per week, with benign prostatic hyperplasia and who also has reduced urinary frequency with occasional use of Advil. As a runner, I have been reluctant to make it a daily regimen because I have read that inflammation is part of the body’s response to tissue damage, which is crucial to the healing process and is important for muscle growth. When ibuprofen’s anti-inflammatory effect reduces symptoms, does it affect the healing process also? Can you comment on the pros and cons for runners? — B.M.
ANSWER: High-dose ibuprofen was shown to inhibit muscle protein synthesis following weightlifting exercise. This led to a suspicion that it might impair the gains in muscle strength that are made with exercise. However, a Canadian study showed that moderate doses of ibuprofen (400 mg after exercise) did not impair muscle growth or gains in strength. Using ibuprofen for occasional muscle soreness or for the purpose of reducing prostate inflammation should not adversely affect your performance in running.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.